Equilibrium and nonequilibrium attractors for a discrete, selection-migration model

  • Author(s): Selgrade, James F.; Roberds, James H.
  • Date: 2003
  • Station ID: Miscellaneous Publication-SRS-


This study presents a discrete-time model for the effects of selection and immigration on the demographic and genetic compositions of a population. Under biologically reasonable conditions, it is shown that the model always has an equilibrium. Although equilibria for similar models without migration must have real eigenvalues, for this selection-migration model we illustrate a Hopf bifurcation which produces longterm stable oscillations in allele frequency and population density. The interplay between the selection parameters in the fitness functions and the migration parameters is displayed by using migration parameters to reverse destabilizing bifurcations that occur as intrinsic density parameters are varied. Also, the rich dynamics for this selection-migration model are illustrated by a period-doubling cascade resulting in a pulsating strange attractor.

  • Citation: Selgrade, James F.; Roberds, James H. 2003. Equilibrium and nonequilibrium attractors for a discrete, selection-migration model. Canadian Applied Mathematics Quarterly; Vol. 11, No. 2, Summer 2003

Requesting Print Publications

Publication requests are subject to availability. Fiscal responsibility limits the hardcopies of publications we produce and distribute. Electronic versions of publications may be downloaded, distributed and printed.

Please make any requests at pubrequest@fs.fed.us.

Publication Notes

  • This article was written and prepared by U.S. Government employees on official time, and is therefore in the public domain.
  • Our online publications are scanned and captured using Adobe Acrobat. During the capture process some typographical errors may occur. Please contact the SRS webmaster if you notice any errors which make this publication unusable.
  • To view this article, download the latest version of Adobe Acrobat Reader.